Lithium Levels—What Increases and Decreases Them?

Psychiatric Times, Vol 39, Issue 4,

Here are a few reminders to help avoid both toxicity and loss of effectiveness.

BIPOLAR UPDATE

Patients need to be educated frequently about what can increase or decrease their lithium levels, leading to either toxicity or loss of effectiveness. Prescribers need to be reminded as well.

The following are some common circumstances that can increase lithium levels (instruct patients to inform you of any symptoms and get extra levels in these situations):

  • Dehydration (eg, from vomiting or diarrhea, as may occur in acute gastroenteritis)
  • Low-sodium diet
  • Reduced renal filtration rate (eg, in glomerulonephritis and diabetic nephropathy; also age related)
  • Febrile illness
  • Medications1
    • Thiazide diuretics (eg, hydrochlorothiazide) can produce increases from 25% to 400% (very unpredictable).
    • Nonsteroidal anti-inflammatory drugs (NSAIDs; eg, ibuprofen, naproxen, meloxicam) and probably COX-2 inhibitors (eg, celecoxib, diclofenac) can increase levels 10% to 400% over the course of days to months.
    • Angiotensin-converting enzyme (ACE) inhibitors (eg, lisinopril, enalapril) can induce up to a 400% increase over several weeks.
    • Angiotensin II inhibitors (eg, losartan, valsartan) probably prompt similar effects to ACE inhibitors.
    • Metronidazole

The following can decrease lithium levels:

  • Mania may cause levels to go down 50% despite confirmed adherence.2 The mechanism is unclear, but it might be that lithium goes into the intracellular compartment during mania. If you increase dose to improve the plasma level, toxicity symptoms can appear—or they may appear after the mania remits and the lithium returns to the extracellular space.
  • Pregnancy
  • Caffeine may promote renal excretion of lithium.3

The following have little effect on lithium levels4:

  • Amiloride is a potassium-sparing diuretic and sometimes does raise levels (need to monitor).5
  • Aspirin
  • Furosemide is a loop diuretic.
  • Sulindac is an NSAID that may or may not raise levels (need to monitor).

In a previous column,5 we discussed the importance of keeping maintenance lithium levels in the range of 0.6 to 0.8 mEq/L as well as avoiding even brief occurrences of levels more than 1.0 to minimize the risk of long-term kidney impairment.

During meetings with patients, it is important to give frequent reminders of the aforementioned factors that affect levels so that patients will be more likely to call and inform prescribers and to have lithium levels drawn when necessary. Temporary adjustment of doses while waiting for levels (or if it is impossible to get levels) may be advised in some cases.

Dr Osser is associate professor of psychiatry at Harvard Medical School and codirector, US Department of Veterans Affairs, National Bipolar Disorder Telehealth Program, in Brockton, Massachusetts. He is also an Editorial Board member for Psychiatric TimesTM. The author reports no conflicts of interest concerning the subject matter of this article.

References

1. Taylor DM, Barnes TRE, Young AH. The Maudsley Prescribing Guidelines in Psychiatry, 14th Edition. Wiley Blackwell; 2021:252-254.

2. Rittmannsberger H, Malsiner-Walli B. Mood-dependent changes of serum lithium concentration in a rapid cycling patient maintained on stable doses of lithium carbonate. Bipolar Disord. 2013;15(3):333-337.

3. Mester R, Toren P, Mizrachi I, et al. Caffeine withdrawal increases lithium blood levels. Biol Psychiatry. 1995;37(5):348-350.

4. Ciraulo DA, Shader RI, Greenblatt DJ, Creelman W. Drug Interactions in Psychiatry. Lippincott Williams & Wilkins; 2006:272-275.

5. Osser DN. Tips for lithium dosing for optimal renal safety. Psychiatric Times. 2021;38(5):31. ❒